Alert archive / California / Wind Advisories in 2017

Wind Advisory 31, NWS Las Vegas, NV

April 27, 2017San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Apr 27, 2017, 10:51 AM PDT for San Bernardino County, California; Mohave County, Arizona. It took effect at Apr 28, 2017, 12:00 AM PDT. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 10:51 AM PDT (17:51 UTC)
In effect from
Apr 28, 2017, 12:00 AM PDT
Expired
Apr 29, 2017, 5:00 PM PDT
In force
41 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WWUS75 KVEF 271751
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1051 AM PDT Thu Apr 27 2017

AZZ002-036-CAZ527-NVZ021-280715-
/O.UPG.KVEF.HW.A.0005.170428T0400Z-170430T0000Z/
/O.NEW.KVEF.WI.Y.0031.170428T0700Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
1051 AM PDT Thu Apr 27 2017 /1051 AM MST Thu Apr 27 2017/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT PDT /MIDNIGHT MST/
TONIGHT TO 5 PM PDT /5 PM MST/ SATURDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from midnight PDT /midnight MST/
tonight to 5 PM PDT /5 PM MST/ Saturday. The High Wind Watch is
no longer in effect. 

* TIMING...Strong winds will develop by late this evening... peak
  in intensity Friday...and linger into Saturday before weakening
  late Saturday afternoon. 

* WINDS...North winds of 25 to 35 mph with locally higher gusts to 50
  mph possible. Strongest winds are expected in especially wind 
  prone locations near Laughlin. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on area lakes. These winds will create very choppy 
  waters and generate large waves which could capsize or swamp 
  vessels. Strong wind gusts may cause localized wind damage to 
  structures and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
5 follow-up statements
143 
WWUS75 KVEF 280710
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1210 AM PDT Fri Apr 28 2017

AZZ002-036-CAZ527-NVZ021-281500-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
1210 AM PDT Fri Apr 28 2017 /1210 AM MST Fri Apr 28 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/
SATURDAY...

* TIMING...Strong winds will develop overnight... peak in
  intensity Friday...and linger into Saturday before weakening
  late Saturday afternoon. 

* WINDS...North winds of 25 to 35 mph with locally higher gusts 
  to 50 mph possible. Strongest winds are expected in especially 
  wind prone locations near Laughlin. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on area lakes. These winds will create very choppy 
  waters and generate large waves which could capsize or swamp 
  vessels. Strong wind gusts may cause localized wind damage to 
  structures and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
952 
WWUS75 KVEF 280942
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
242 AM PDT Fri Apr 28 2017

AZZ002-036-CAZ527-NVZ021-282215-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
242 AM PDT Fri Apr 28 2017 /242 AM MST Fri Apr 28 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/
SATURDAY...

* TIMING...Strong winds will continue into Saturday before
  diminishing late Saturday afternoon. The strongest winds
  expected this morning until around mid-day, with another peak
  possible Saturday morning. 

* WINDS...North winds of 25 to 35 mph with locally higher gusts 
  to 50 mph possible. Strongest winds are expected in especially 
  wind prone locations near Laughlin. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on area lakes. These winds will create very choppy 
  waters and generate large waves which could capsize or swamp 
  vessels. Strong wind gusts may cause localized wind damage to 
  structures and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

AA
321 
WWUS75 KVEF 282134
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
234 PM PDT Fri Apr 28 2017

AZZ002-036-CAZ527-NVZ021-291115-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
234 PM PDT Fri Apr 28 2017 /234 PM MST Fri Apr 28 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/
SATURDAY...

* TIMING...Strong winds will continue into Saturday before
  diminishing late Saturday afternoon. 

* WINDS...North winds of 25 to 35 mph with locally higher gusts 
  to 50 mph possible. Strongest winds are expected in especially 
  wind prone locations near Laughlin. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on area lakes. These winds will create very choppy 
  waters and generate large waves which could capsize or swamp 
  vessels. Strong wind gusts may cause localized wind damage to 
  structures and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
733 
WWUS75 KVEF 290926
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
226 AM PDT Sat Apr 29 2017

AZZ002-036-CAZ527-NVZ021-300000-
/O.CON.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
226 AM PDT Sat Apr 29 2017 /226 AM MST Sat Apr 29 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT /5 PM MST/ THIS
AFTERNOON...

* TIMING...Winds are expected to increase this morning and peak by
  late morning and early afternoon before dissipating by late afternoon.

* WINDS...North winds of 25 to 35 mph with locally higher gusts 
  to 50 mph possible. Strongest winds are expected in especially 
  wind prone locations near Laughlin. 

* IMPACTS...Strong winds will create dangerous boating 
  conditions on area lakes. These winds will create very choppy 
  waters and generate large waves which could capsize or swamp 
  vessels. Strong wind gusts may cause localized wind damage to 
  structures and will destroy any unsecured items left outside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
351 
WWUS75 KVEF 292356
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
456 PM PDT Sat Apr 29 2017

AZZ002-036-CAZ527-NVZ021-300100-
/O.EXP.KVEF.WI.Y.0031.000000T0000Z-170430T0000Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
456 PM PDT Sat Apr 29 2017 /456 PM MST Sat Apr 29 2017/

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT /5 PM MST/ THIS
AFTERNOON...

The wind advisory will be allowed to expire as scheduled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 27, 2:27 AM PDT, 8 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 2:27 AM PDT, 8 hours 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
227 AM PDT Thu Apr 27 2017

.SYNOPSIS....A strong disturbance will swing through the region
from the north on Friday and will bring another round of gusty
north or northwest winds. Watching the potential for strong winds
down the Colorado River Valley Friday into Saturday. After a
cooler pattern Friday and Saturday, a warming trend will commence
Sunday as the disturbance pushes east. Dry conditions and the
warming trend will continue into the beginning of next week.
&&

.SHORT TERM...Today through Saturday Night.

Winds will continue to impact the area through the first part of
the weekend as a strong low digs south into the Southwest. Didnt
make too much in the way of changes to the previous forecast with
winds on Friday or Saturday. Models disagree as to exactly how
strong winds will be Friday afternoon into Saturday. Guidance is
higher than overall hi res model output, however guidance has
been decreasing with each model run. 850mb and 700mb winds actual
decrease through the day on Friday as the center of the low
pressure system pushes southward. However, synopticly speaking,
this is a rather strong system with a good slug of forcing...and
this is a favorable set for wind enhancement through the Colorado
River Valley...so the stronger winds advertised by guidance
aren't out of the question. Given the amount of uncertainty that
remains with wind gusts, continued with the high wind watch for
the time being.

The good news is that winds should slowly diminish Saturday
evening through Sunday as the system pulls away, and lighter winds
finally return for the second half of the weekend.

Precipitation from this disturbance will be confined to parts of
Lincoln County on Friday. Just a slight chance of precip is
expected as the better forcing doesn't match up with the higher
low level moisture.

Temperatures will cool off for Friday and the beginning of the weekend
behind a cold front moving through the area later today. Dropped
high temperatures slightly Friday and Saturday per guidance
trends, which is supported by the fairly good shot of cold air
advection. Was able to bring up high temps on Sunday though as
models have gone much warmer at 850mb. With very little cloud
cover, the area should warm up quickly for the second half of the
weekend.
&&

.LONG TERM...Sunday through Wednesday.

Good model agreement is leading to fairly high confidence in the
forecast for the long term. A dry northwest flow will persist over
the forecast area Sunday through Wednesday with strong high pressure
just off the California Coast. Temperatures will warm from near
normal Sunday to 5 or so degrees above normal for Monday through
Wednesday. Some northerly breezes will stick around through the
period but overall not expecting anything near wind advisory
levels.
&&

.AVIATION...For McCarran...A frontal boundary currently situated
over the northern portions of the Las Vegas Valley will gradually
push through the airport bringing a northwest flow. This is expected
to occur between 11z-13z this morning. Winds may gust to 15 kts at
times after passage. Winds will likely remain northwest through the
remainder of the afternoon with gusts up to 25 kts at times.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Northwest flow over much of the area today with winds
up to 25 kts. Winds may gust near 35 kts across Esmeralda and
central Nye Counties during the afternoon. West winds up to 35 kts
will occur over western portions of San Bernardino County. Much
stronger north winds possible Friday and Saturday. Skies should
generally consist of only scattered high clouds.
&&

.FIRE WEATHER...Overall, dry and breezy conditions are expected the
next several days. The exception will be a chance of showers over
northeast Lincoln County Friday as an upper level low pressure
system develops over Utah. Precipitation amounts will likely be
fairly light. Northerly winds will become pretty strong Friday into
Saturday, especially down the Colorado River Valley. The strong
winds combined with low relative humidities will result in a period
of critical fire weather Friday and Saturday along the Colorado
River Valley and a Fire Weather Watch remains in effect for this
potential. Improving conditions are expected Sunday as wind speeds
decrease but low humidities will persist.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Allen
LONG TERM....Harrison
AVIATION...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 1:55 PM PDTRed Flag WarningVEFClark55 hr

Nearby

Wind Advisories in California, 2017Wind Advisories in Arizona, 2017Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.